Indiana, 2003

Flash Flood in Indiana, September 1, 2003

September 1, 2003 · NWS LMK · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 1, 1:20 PM EST, 5 hours 18 minutes earlier.

Area forecast discussion, Sep 1, 1:20 PM EST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
220 PM EDT MON SEP 1 2003

.SHORT TERM...

A WARM FRONT STRETCHED ACROSS CENTRAL ILLINOIS AND INDIANA THIS
AFTERNOON WITH A VERY MOIST (PW 2.00) TROPICAL AIRMASS OVER THE
COUNTY FORECAST AREA. AT 18Z ONLY A FEW THUNDERSTORMS HAD DEVELOPED
ACROSS THE AREA. WIND FIELDS REMAIN STRONG THIS AFTERNOON WITH 850
WINDS AROUND 40KTS. WE WILL KEEP AN EYE OF DEVELOPING THUNDERSTORMS
THIS AFTERNOON, ESPECIALLY FOR THE POSSIBILITY OF GUSTY WINDS.

THE MODELS ARE IN AGREEMENT ON DROPPING THE WARM FRONT SLIGHTLY
SOUTH OVERNIGHT AND INTO MONDAY. WITH THIS IN MIND WE WILL GO WITH
LIKELY POPS ACROSS THE EXTREME NORTHERN PORTION OF THE CFA OVERNIGHT
AND ACROSS MUCH OF THE REGION TUESDAY. THE WHOLE SYSTEM SHIFTS EAST
TUESDAY NIGHT AND WEDNESDAY AS AN UPPER LEVEL TROF MOVES INTO THE
REGION. THE SURFACE LOW WILL CROSS KENTUCKY DURING THIS TIMEFRAME
AND ADDITIONAL HEAVY RAIN WILL BE POSSIBLE.

THE FRONT WILL FINALLY EXITS THE REGION THURSDAY AS COOL HIGH
PRESSURE BUILDS INTO THE LOWER OHIO VALLEY.

.EXTENDED DISCUSSION (THURSDAY NIGHT THROUGH MONDAY)...
BY FRIDAY THE COLD FRONT SHOULD BE WELL OFF TO THE EAST ALTHOUGH
LARGE SCALE 500 MB TROUGH STILL TO RESIDE OVER THE EASTERN GRT LAKES
AND OH VLY. WILL HAVE A CLEARING TREND BY EARLY IN THE PERIOD WITH
NIL POPS AND LOW CLOUD COVER FOR THE REMAINDER OF EXTDD. TEMPS A
LITTLE COOLER TOO GIVEN LOWER HEIGHTS...ABOUT 5 DEGREES COOLER THAN
NORMAL FOR HIGH TEMPS.

.LMK...NONE.

JA
Hazardous weather outlook, Sep 1, 2:37 PM EST, 4 hours 1 minute before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
337 PM EDT MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A WARM FRONT LOCATED ACROSS CENTRAL INDIANA WILL SETTLE INTO
SOUTHERN INDIANA LATER THIS EVENING. A LINE OF THUNDERSTORMS IS
FORECAST TO DEVELOP ALONG AND AHEAD OF THE FRONT. THESE STORMS
SHOULD DROP INTO SOUTHERN INDIANA AND NORTHERN KENTUCKY THIS
EVENING. A FEW OF THE STORMS MAY REACH SEVERE CRITERIA WITH THE MAIN
THREAT DAMAGING WIND GUSTS OVER 50 MPH. A FEW TORNADOES ARE ALSO
POSSIBLE...MAINLY NORTH OF THE OHIO RIVER. THE MAIN THREAT AREA FOR
SEVERE THUNDERSTORMS WILL BE NORTH OF THE WESTERN KENTUCKY AND
BLUEGRASS PARKWAYS IN NORTH-CENTRAL KENTUCKY AND SOUTH-CENTRAL
INDIANA. FINALLY...THERE WILL BE A CONTINUED THREAT OF HEAVY
RAINFALL WHICH MAY CAUSE LOCAL FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WARM AND HUMID CONDITIONS WILL HELP PROMOTE MORE SHOWERS AND
THUNDERSTORMS ON TUESDAY AND WEDNESDAY. A COLD FRONT IS EXPECTED TO
PUSH THROUGH THE REGION ON WEDNESDAY BRINGING AN END TO THE
THUNDERSTORM ACTIVITY FOR OUR REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

JB

The radar

The Louisville radar (KLVX), 79 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Orange

When
September 1, 6:38 PM EST to 8:15 PM EST
Where
Orange County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.542, -86.495 (the zone’s center; the record gives no point)

Several streets in Paoli and French Lick were covered by water. Water was flowing quickly off hillsides and covering parts of Highways 150 and 56.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337254.